Use of PI3K Inhibitors in B-cell Malignancies - Episode 2
Ian Flinn, MD, PhD: There are a set of common toxicities that occur in PI3-kinase inhibitors and some that are specific to the individual inhibitors. We know from knockout mouse models that if you inhibit the delta isoform, this puts at risk the consequence of having a colitis. Basically, it’s an autoimmune colitis. That’s an on-target toxicity that generally occurs late after someone has been on a PI3-kinase inhibitor. There are other toxicities that are also seen. For instance, with duvelisib and idelalisib, we commonly see elevation in liver function tests. The absolute incidence of these abnormalities varies from 1 drug to the next, but we can see an elevation of liver function tests in the first 10 weeks or so. They generally get better after the drug has been held and then reinstituted.
Across this class of drugs, we are concerned about infectious complications. Physicians need to be aware of these and be sure to monitor their patients for that. There are some unique adverse events that occur with copanlisib. For copanlisib, because it inhibits the alpha isoform of the PI3K, you can have transient hyperglycemia as well as transient hypertension. In reality, this is generally well tolerated for most patients with not much more added monitoring that needs to be done.
These different drugs lend themselves to different patient populations. While an oral medication is more convenient for most patients, there are sometimes when IV [intravenous] medication is better. You could consider, for instance, that there’s a compliance issue for patients, and that might be better. There are other reasons why someone might want to use an IV formulation. On the other hand, if someone had problems with hypertension or they were already a diabetic, it might be a little more difficult to give copanlisib because of the issues that have been seen, although they can be successfully done with close follow-up and close monitoring.
PI3-kinase inhibitors can be successfully given to the vast majority of patients, but we have to pay special attention to some of the adverse events associated with them—for instance, diarrhea. Diarrhea is a relatively common event across the different PI3-kinase inhibitors. There are 2 forms that occur: 1 that occurs with almost all the small molecules and then there’s a colitis, or an inflammatory condition, that can occur. If someone has low-grade diarrhea, just a few bowel movements a day, then generally you can manage that with Imodium or Lomotil, anti-motility agents. That approach is successful.
However, some patients get much more of a colitis-like mixture with watery diarrhea. In that case, we almost have to stop the drug. The most successful approach is to recognize this early, hold the drug, and allow for the colitis or this inflammatory diarrhea to resolve before reinstituting the PI3-kinase inhibitor. Sometimes, we have to use oral nonabsorbable steroids like budesonide to treat this in a way you might think of treating someone with an inflammatory bowel disease to get that to quiet down. Very rarely does someone have to be given systemic steroids, but that should also be considered.
There are some other adverse events that we have to think about. From the liver function test [LFT] abnormality, it’s important to monitor patients, especially on idelalisib and duvelisib, for the first 10 to 12 weeks. Generally, I would recommend monitoring LFTs every 2 weeks. Certainly, if it gets to a grade 3 or 4, you’re going to want to hold that drug. If it gets close to grade 3, you’re probably better off holding the drug and not waiting for it to become a grade 3 or grade 4. You should hold the drug and wait for the LFTs to get to close to normal before reinstituting. Many patients can go back on at a normal dose and don’t have reoccurrences. Some physicians prefer to decrease the dose 1 level, and that’s also an acceptable approach.
We have very good data with duvelisib, but I think the biggest thing that we’ve learned from this class of drugs in general—this is also true with other PI3-kinase inhibitors—is that we shouldn’t be afraid to hold the medication. We shouldn’t be afraid to dose reduce. We have data that show that with that approach, patients benefit as much or maybe even better than those patients that you didn’t dose reduce. The outcomes are the same for patients who have the drug held or dose reduced as compared with those patients who did not. That should give a lot of data and strength behind the recommendation to not be afraid to hold this medication.
Copanlisib causes transient hyperglycemia and transient hypertension. For the vast majority of patients, there doesn’t really need much to be done here at all. You of course want to monitor the blood pressure, and you want to monitor the glucose. But if someone doesn’t already have a problem with hypertension or someone doesn’t already have problems with diabetes, then little more needs to be done besides observation. If someone is diabetic or does have hypertension, then you may need to institute more aggressive measures such as careful monitoring, perhaps an insulin sliding scale in order to get them treated.
Finally, we should talk about prophylactic measures for infectious complications. These molecules are potent inhibitors of lymphocytes, and because of that we worry about infectious complications. Many times, we worry about some of the opportunistic infections, such as Pneumocystis jiroveci pneumonia [PJP] or cytomegalovirus [CMV] infections. For PJP, I definitely would recommend that all patients be prophylaxed for this. For CMV, we just need to be aware that it occurs. In reality, the incidence is quite low, but it’s not 0. There are very good ways of propyhylaxing for cytomegalovirus.
But what gets a lot less press are the common bacterial infections that occur. I don’t think we necessarily need to use prophylactic antibiotics unless someone is neutropenic. The routine bacterial pneumonia in this patient population is by far the biggest infectious event that occurs, rather than some of these other opportunistic infections, which are quite serious when they occur but much rarer in number.
Transcript Edited for Clarity